Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 186, NWS Pueblo, CO

September 12, 2008Otero County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 12, 2008, 1:57 PM MDT for Otero County, Pueblo County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 1:57 PM MDT (19:57 UTC)
Expired
Sep 12, 2008, 2:42 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 121957
SVRPUB
COC089-101-122100-
/O.NEW.KPUB.SV.W.0186.080912T1957Z-080912T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 300 PM MDT...

* AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22 MILES WEST OF
  TIMPAS...OR ABOUT 34 MILES WEST OF LA JUNTA...AND WAS MOVING TOWARD
  THE EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIMPAS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3806 10380 3780 10375 3785 10423 3794 10423
TIME...MOT...LOC 1956Z 262DEG 10KT 3789 10414

$$
3 follow-up statements
000 
WWUS55 KPUB 122015
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI SEP 12 2008

COC089-101-122100-
/O.CON.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/
OTERO CO-PUEBLO CO-
214 PM MDT FRI SEP 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN PUEBLO AND WEST CENTRAL OTERO COUNTIES...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED 18 MILES WEST OF TIMPAS...OR 30 MILES WEST OF LA 
JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH.

ROTATION HAS ALSO BEEN INDICATED WITH THIS STORM...AND THE ROTATION 
RATE WAS INCREASING.

SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES WITH LITTLE 
OR NO WARNING. 

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3786 10416 3793 10416 3806 10380 3780 10375
TIME...MOT...LOC 2014Z 262DEG 10KT 3790 10408

$$
000 
WWUS55 KPUB 122031
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT FRI SEP 12 2008

COC101-122040-
/O.CAN.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/
PUEBLO CO-
230 PM MDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN PUEBLO COUNTY...

THE STORM HAS MOVED EAST OUT OF THE COUNTY. 

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376
TIME...MOT...LOC 2030Z 262DEG 10KT 3791 10402

$$

COC089-122100-
/O.CON.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/
OTERO CO-
230 PM MDT FRI SEP 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL OTERO COUNTY...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
CENTERED OVER EXTREME WEST CENTRAL OTERO COUNTY...OR 28 MILES WEST 
OF LA JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL OTERO
COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376
TIME...MOT...LOC 2030Z 262DEG 10KT 3791 10402

$$
000 
WWUS55 KPUB 122042
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT FRI SEP 12 2008

COC089-122052-
/O.CAN.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/
OTERO CO-
242 PM MDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL OTERO COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376
TIME...MOT...LOC 2042Z 262DEG 10KT 3791 10398

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 4:10 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 4:10 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
410 AM MDT FRI SEP 12 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...HEAVY RAIN AND FLOODING THIS MORNING...

WELL ADVERTISED HEAVY RAIN EVENT IS ONGOING ACROSS THE INTERSTATE 25
CORRIDOR. LATEST DOPPLER RADAR ESTIMATES SHOW A SWATH OF 2 TO 4
INCHES OF RAIN OVER WESTERN EL PASO COUNTY...GENERALLY EAST OF
INTERSTATE 25 AND ALONG FOUNTAIN CREEK. ISSUED A FLASH FLOOD WARNING
EARLIER THIS MORNING AS STREET FLOODING WAS REPORTED OVER PORTIONS
OF EASTERN COLORADO SPRINGS. STEADY CONVECTION HAS BEEN TRAINING
FROM THE SOUTH OVER THIS AREA...AND MESOSCALE MODELS INDICATE THE
POTENTIAL FOR MORE MODERATE TO HEAVY RAINFALL THROUGH THIS MORNING.
FOUNTAIN CREEK HAS RISEN SIGNIFICANTLY OVER THE PAST COUPLE OF
HOURS...SO HAVE ALSO ISSUED A FLOOD WARNING FOR THE FOUNTAIN AREA.
THE CREEK IS CURRENTLY EXPECTED TO DROP BELOW FLOOD STAGE BY MID
MORNING...BUT THIS MAY BE EXTENDED IF RAINFALL CONTINUES OVER THE
AREA.

CHANCES FOR RAIN WILL TAPER OFF THROUGH THIS AFTERNOON AND EVENING
AS THE UPPER LOW MOVES THROUGH CO. TROUGH AXIS SHOULD PASS THRU ERN
CO BY MIDNIGHT OR SO...AND THIS SHOULD SIGNAL THE END OF ANY
WIDESPREAD PRECIP. WILL ALSO SEE GRADUAL CLEARING OVERNIGHT WHICH
WILL LEAD TO SOME CHILLY CONDITIONS...PARTICULARLY OVR THE MTS AND
HIGH VALLEYS. ROSE

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

LONG RANGE MODELS ALL TEND TO AGREE ON A GENERAL DRY PERIOD
BEGINNING ON SATURDAY AND LASTING WELL INTO THE NEXT WORK WEEK.

A LONGWAVE TROUGH IS EXPECTED TO SIT ACROSS THE NORTHERN TIER OF THE
COUNTRY ON SAT AND SUN...KEEPING COLORADO IN A DRY SCENARIO WITH NW
FLOW ALOFT. ONE LAST SHORTWAVE IS SCHEDULED TO ROTATE THROUGH THE
TROUGH ACROSS THE N ROCKIES SAT NIGHT...SENDING A DRY COLD FRONT
DOWN THE E PLAINS OF COLORADO SUN MORNING. SFC WIND CHARTS INDICATE
THAT THIS WILL BE A QUICK MOVING FRONT...BUT AGAIN DRY...SO END
RESULT SHOULD BE GUSTY WINDS IN THE AM ALONG WITH BELOW NORMAL MAX
TEMPS. ONCE THAT MOVES THROUGH...HIGH PRESSURE BUILDS INTO THE
WESTERN US AND A STEADY GRADUAL WARMING TREND TAKES HOLD THROUGH
NEXT THU. ONGOING POP GRIDS KEPT THE ENTIRE EXTENDED PERIOD
DRY...AND THOUGH THE TEMPTATION IS TO INCLUDE SOME ISOLATED POPS
OVER THE MTS EACH AFTN AND EVE...JUST DO NOT SEE MUCH MOISTURE TO
WORK WITH. SO...TO SAVE YO-YOING THE FORECAST...WILL KEEP IT DRY.
MOORE

&&

.AVIATION...
MAIN AVN CONCERN IS WIDESPREAD IFR CONDITIONS OVR THE PLAINS THIS
MORNING AS EXTENSIVE PRECIP CONTINUES. WILL SEE A GRADUAL LIFTING OF
CIGS THOUGH THE MORNING AND MOST AREAS SHOULD SEE IMPROVEMENT TO VFR
CONDITIONS BY THIS AFTERNOON...ALTHOUGH SOME LOCAL MVFR CIGS AND VIS
MAY OCCUR IN SHOWERS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/27
Hazardous weather outlook, Sep 12, 6:20 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
620 AM MDT FRI SEP 12 2008

COZ058>089-093>099-131300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
620 AM MDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS PRODUCING MODERATE TO HEAVY RAINFALL WILL CONTINUE
THROUGH THE MORNING HOURS. SOME ADDITIONAL FLOODING WILL BE
POSSIBLE...ESPECIALLY OVER EL PASO COUNTY THIS MORNING. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS AFTERNOON.
LIGHTNING AND WIND GUSTS TO 45 MPH WILL BE THE MAIN THREATS FROM ANY
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS MORNING OVER EL PASO COUNTY.

44/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:15 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Teller2 hr
Sep 12, 1:23 AM MDTFlash Flood WarningPUBEl Paso6 hr
Sep 12, 3:53 AM MDTRiver Flood WarningPUBEl Paso4 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.